Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 41, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 27, 2019, 2:41 AM CDT for Harper County, Sumner County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2019, 2:41 AM CDT (07:41 UTC)
- Expired
- May 27, 2019, 6:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harper County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:47 AM CDT | FLASH FLOOD | Harper, KS | MULTIPLE STREETS OVERFLOWING WITH WATER UP TO THE CURBS. |
| May 27, 4:00 AM CDT | FLASH FLOOD | Wellington, KS | DELAYED REPORT. SOME STREET FLOODING OCCURRED IN WELLINGTON. FAIR STREET CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
711
WGUS53 KICT 270741
FFWICT
KSC077-191-271145-
/O.NEW.KICT.FF.W.0041.190527T0741Z-190527T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
241 AM CDT Mon May 27 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Harper County in south central Kansas...
Sumner County in south central Kansas...
* Until 645 AM CDT.
* At 238 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall amounts of 1 to 2
inches have fallen the past few hours. This is occurring on top of
already saturated ground. Localized flash flooding is likely.
Additional rainfall amounts of 1 to 2 inches is possible through 5
AM.
* Some locations that may experience flooding include...
Wellington, Anthony, Belle Plaine, Harper, Conway Springs,
Caldwell, Oxford, Attica, Argonia, South Haven, Geuda Springs,
Mayfield, Milan, Hunnewell, Bluff City, Danville, Waldron,
Freeport, Perth and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3700 9835 3738 9835 3739 9781 3747 9781
3747 9715 3700 9715
$$
KLEINSASSER2 follow-up statements
957
WGUS73 KICT 270911
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
411 AM CDT Mon May 27 2019
KSC077-191-271145-
/O.CON.KICT.FF.W.0041.000000T0000Z-190527T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harper KS-Sumner KS-
411 AM CDT Mon May 27 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
HARPER AND SUMNER COUNTIES...
At 408 AM CDT, additional thunderstorms were beginning to move in
from the southwest. Rainfall amounts of 1 to 2 inches have fallen
since 1 AM. The ground is saturated, so additional heavy rainfall
will likely produce localized flash flooding. Additional rainfall
amounts of 1 to 2 inches are possible through 7 AM.
Some locations that may experience flooding include...
Wellington, Anthony, Belle Plaine, Harper, Conway Springs, Caldwell,
Oxford, Attica, Argonia, South Haven, Geuda Springs, Mayfield, Milan,
Hunnewell, Bluff City, Danville, Waldron, Freeport, Perth and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3700 9835 3738 9835 3739 9781 3747 9781
3747 9715 3700 9715
$$
KLEINSASSER377
WGUS73 KICT 271136
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
636 AM CDT Mon May 27 2019
KSC077-191-271146-
/O.EXP.KICT.FF.W.0041.000000T0000Z-190527T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harper KS-Sumner KS-
636 AM CDT Mon May 27 2019
...THE FLASH FLOOD WARNING FOR HARPER AND SUMNER COUNTIES WILL EXPIRE
AT 645 AM CDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3700 9835 3738 9835 3739 9781 3747 9781
3747 9715 3700 9715
$$
MCGUIREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 27, 12:25 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 27, 12:25 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1225 AM CDT Mon May 27 2019 .SYNOPSIS... Issued at 324 PM CDT Sun May 26 2019 Thunderstorms will remain a concern over the next few days, but especially focused on today/tonight and again Tuesday/Wednesday. The risk of thunderstorms may return again by next weekend. For those with Memorial Day plains, it looks to be breezy, warm, and mostly dry (for a change). For today and Tuesday, strong to severe storms will be possible as well as flash flooding. For those interested, please see the "Climate" section below for monthly rainfall record information for Wichita. && .SHORT TERM...(This evening through Wednesday night) Issued at 324 PM CDT Sun May 26 2019 Convection from last night/this morning laid out a well-defined outflow boundary from SE KS/NE OK through southern MO. The 19z TOP sounding shows much lower moisture quality in the wake of the convection, indicative of quite a bit of overturning. The outflow boundary has basically become an effective warm front/moisture gradient that extends back to a surface low over SE CO. Meanwhile, to the SW, water vapor imagery shows a well-defined s/w ejecting NE out of the desert SW. The large-scale forcing associated with that s/w is evidenced by convection that has already begun to develop along the High Plains from CO to WRN TX. Closer to home, a band of convection along the outflow boundary has finally begun to weaken. With this boundary in the area and continued moistening/daytime heating, cannot rule out a few thunderstorms redeveloping later this afternoon. This potential will be conditional on how quick low-level recovery can occur, which would most likely be along and SW of the northward-advancing outflow boundary/warm front. I kept some pops in this afternoon for this potential. Should any storm develop along this boundary, the shear/instability combo would support a strong/severe potential (likely primarily a large hail/dmg wind threat). Otherwise, the question is how does the High Plains convection evolve. Recent radar trends haven't been overly impressive, but with the s/w approaching, it does appear ongoing storms are intensifying some. There also appears to be a fairly quick trend towards upscale growth. With continued upscale growth expected, short term guidance suggests one or two clusters/MCS' will propagate NE off the High Plains, impacting at least part of our area. Forecast soundings show some hodograph curvature, likely enhanced some by an increasing LLJ, with stronger winds aloft compared to yesterday. Given the quicker trend towards upscale growth, the primary threat may end up being strong, damaging wind gusts. However, certainly cannot rule out some large hail or a tornado with any discrete cell that may develop. A brief tornado could also form with any embedded vorticity with any MCS. With high PWat air in place, heavy rain/flash flooding will continue to be a threat and the Flood Watch will continue into Monday morning. In the wake of tonight's convection, the area may once again start out overturned on Monday with lingering low clouds and possibly even a few thunderstorms. The dryline will likely remain back across western Kansas. It should push east some during the day, but there is no large scale forcing expected, making redevelopment in the afternoon/evening much more conditional. Perhaps one or two storms could develop where parcels can remain in the dryline circulation longest. Given the shear/instability in place, a severe threat could certainly exist with any storm, although this may tend to be focused west of our local area. On Tuesday, a stronger s/w will move across the Central Plains, pushing the dryline further east. While model guidance differ on where/how far south storms will initiate, the setup appears to be favorable for initiation possibly as far south as the OK/KS border. While there is still some uncertainty regarding initiation, the shear/instability combo will be more than favorable for organized convection, including supercells. The deep layer shear orientation to the dryline looks to favor discrete or semi-discrete cells with all hazards possible. Some significant severe potential may exist given the forecast shear and instability, especially with more of a discrete mode possible, so stay tuned as we refine the threat area. Martin .LONG TERM...(Thursday through Sunday) Issued at 324 PM CDT Sun May 26 2019 The upper level pattern looks to finally change from SW flow to more of a zonal flow pattern. Initially, there may still be a threat of thunderstorms over SE KS Wednesday as a cold front sweeps through during peak heating. In the wake of that front, drier air looks likely for Thursday. From Friday through the remainder of the weekend, shortwaves embedded within the zonal flow may bring renewed opportunities for showers/storms, some of which could be strong to severe. Increasing moisture may, again, lead to a risk of heavy rain/flooding. Martin && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1220 AM CDT Mon May 27 2019 A complex of strong and severe thunderstorms is now moving into the region with severe level winds. This activity will move from west to east and will likely move through all terminals with the exception of CNU before sunrise. Some lingering showers and thunderstorms will continue to be possible for the CNU area but this activity will be non severe. By the late morning all areas will be VFR for the remainder of the TAF period. Metzger && .HYDROLOGY... Issued at 324 PM CDT Sun May 26 2019 The threat of flooding continues. Through tonight, the highest rainfall amounts look to be focused over south-central and central Kansas. For this reason, we'll keep the Flash Flood Watch going in that area. It is unclear how far east tonight's thunderstorms will get. Given the potentially less favorable thermodynamic environment over southeast Kansas, thinking the threat of heavier rainfall will be lower there and I have opted to keep that area out of the Flash Flood Watch for now. We'll continue to re-evaluate this threat through tonight. It is possible a Flash Flood Watch will be needed again for Tuesday/Wednesday for part of the area as a better threat of thunderstorms is expected then. In general, another 1-2" of rain is expected through Wednesday, with amounts up to 3 or 4" not out of the question. Martin && .CLIMATE... Issued at 324 PM CDT Sun May 26 2019 As rainfall amounts continue to stack up, monthly records are becoming increasingly threatened. For Wichita, the total rainfall for May currently stands at 11.96" (as of Sunday morning). This makes it the 2nd wettest May on record and tied for the 7th wettest month all-time. For May, the record is 13.14" (set in 2008). All-time, the highest monthly rainfall total is 14.43" (set in June 1923). && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 82 69 80 / 90 30 20 40 Hutchinson 61 82 68 80 / 100 10 20 30 Newton 62 81 68 79 / 80 20 20 40 ElDorado 62 81 68 78 / 90 40 20 50 Winfield-KWLD 63 82 69 79 / 90 30 20 50 Russell 60 83 67 81 / 90 10 20 10 Great Bend 59 82 67 81 / 100 10 20 10 Salina 62 82 69 81 / 100 10 20 40 McPherson 61 82 68 80 / 100 10 20 40 Coffeyville 68 83 70 81 / 40 20 10 60 Chanute 63 83 69 80 / 70 30 10 60 Iola 64 82 69 79 / 70 70 10 60 Parsons-KPPF 67 83 70 81 / 50 50 10 60 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ032-033- 047>053-067>069-082-083-091>093. && SYNOPSIS...RM SHORT TERM...RM LONG TERM...RM AVIATION...ELM HYDROLOGY...RM CLIMATE...RM
Hazardous weather outlook, May 26, 9:09 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 909 PM CDT Sun May 26 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 909 PM CDT Sun May 26 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will move off the High Plains and across portions of central and south-central Kansas through tonight. At this time, damaging winds of 60 to 70 mph looks like the primary threat. However, a tornado cannot be ruled out, along with large hail up to half dollar size. Additionally, heavy rain and flash flooding will remain a threat. Please see the Flash Flood Watch for specific details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A conditional threat of an isolated strong to severe thunderstorm exists Monday evening. A greater threat of severe weather is expected Tuesday afternoon and evening, with all severe weather hazards possible, including some significant severe potential. Thunderstorms may linger over southeast Kansas through Wednesday with a continued threat of strong thunderstorms and heavy rain. The threat of thunderstorms may increase again over the weekend, with a renewed threat of strong to severe storms and heavy rain/flooding. River flooding will continue to be a long-term concern well into the upcoming week. Please continue to monitor River Flood Warnings and Statements for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight and again on Tuesday. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 27, 2:00 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM TSTM WND GST S GOESSEL 38.25N 97.35W
05/27/2019 M54 MPH MARION KS PUBLIC
&&
ADKLocal storm report, May 27, 2:03 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 AM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM TSTM WND GST JABARA AIRPORT 37.75N 97.22W
05/27/2019 M58 MPH SEDGWICK KS ASOS
&&
ADKLocal storm report, May 27, 2:08 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
208 AM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG 2 W HESSTON 38.14N 97.46W
05/27/2019 HARVEY KS LAW ENFORCEMENT
THREE TO FOUR INCH DIAMETER TREE LIMBS DOWNED.
&&
ADKLocal storm report, May 27, 2:16 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
216 AM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 AM TSTM WND GST 1 W AUGUSTA 37.69N 96.99W
05/27/2019 M53 MPH BUTLER KS AWOS
AUGUSTA AIRPORT.
&&
ADKLocal storm report, May 27, 2:30 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
230 AM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND GST EL DORADO 37.82N 96.86W
05/27/2019 E60 MPH BUTLER KS TRAINED SPOTTER
&&
ADKSpecial weather statement, May 27, 2:38 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
238 AM CDT Mon May 27 2019
KSZ092-270815-
Sumner KS-
238 AM CDT Mon May 27 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Sumner County in south central Kansas...
* Until 315 AM CDT.
* At 236 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Argonia
to Caldwell...and moving east at 40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
Oxford, Argonia, South Haven, Mayfield, Milan, Hunnewell, Perth,
Riverdale and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3700 9779 3747 9780 3748 9756 3747 9717
3700 9717
TIME...MOT...LOC 0738Z 249DEG 35KT 3729 9778 3701 9762
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 39 min |
| May 26, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 38 min |
| May 26, 8:40 PM CDT | Special Weather Statement | ICT | Barton | 65 min |
| May 26, 8:42 PM CDT | Special Weather Statement | ICT | Lincoln | 63 min |
| May 26, 9:20 PM CDT | Special Weather Statement | ICT | Ellsworth | 55 min |
| May 26, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 32 min |
| May 26, 10:20 PM CDT | Special Weather Statement | ICT | Lincoln | 25 min |
| May 26, 11:40 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, McPherson, Reno, Rice and 1 more | 80 min |
| May 26, 11:51 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 69 min |
| May 27, 12:38 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Saline | 67 min |
| May 27, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Harvey, Kingman, Reno, Sedgwick, Sumner | 81 min |
| May 27, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Rice, Russell | 32 min |
| May 27, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 55 min |
| May 27, 1:43 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 4 more | 77 min |
| May 27, 2:36 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 69 min |
| May 27, 2:38 AM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| May 27, 3:10 AM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick | 4 hr |
| May 27, 3:17 AM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| May 27, 3:39 AM CDT | Special Weather Statement | ICT | Allen | 51 min |
| May 27, 4:31 AM CDT | Special Weather Statement | ICT | Harper | 29 min |
| May 27, 4:33 AM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| May 27, 4:56 AM CDT | Special Weather Statement | ICT | Chautauqua | 34 min |
| May 27, 4:58 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| May 27, 5:00 AM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| May 27, 5:23 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 37 min |
| May 27, 5:35 AM CDT | Special Weather Statement | ICT | Cowley, Sumner | 25 min |
| May 27, 5:38 AM CDT | Special Weather Statement | ICT | Harvey | 37 min |
| May 27, 5:49 AM CDT | Special Weather Statement | ICT | Cowley, Sedgwick | 26 min |
| May 27, 6:18 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 42 min |
| May 27, 7:05 AM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery, Wilson, Woodson | 25 min |
| May 27, 7:43 AM CDT | Flash Flood Warning | ICT | Labette, Neosho, Wilson | 107 min |
| May 27, 8:12 AM CDT | Special Weather Statement | ICT | Labette | 33 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.